Alert archive / Alabama / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 63, NWS Huntsville, AL

May 27, 2015Limestone County, Madison County, Morgan County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at May 27, 2015, 6:01 PM CDT for Limestone County, Madison County, Morgan County, Alabama. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 27, 2015, 6:01 PM CDT (23:01 UTC)
Expired
May 27, 2015, 7:00 PM CDT
In force
59 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Limestone County, AL, Madison County, AL, Morgan County, AL

The radar

The Northeast Alabama radar (KHTX), 71 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.0 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2015-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 222 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2015-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
222 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
629 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:33 PM CDT, 3 hours 28 minutes earlier.

Area forecast discussion, May 27, 2:33 PM CDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
233 PM CDT WED MAY 27 2015

.DISCUSSION...
THE 19Z IR/VISIBLE SATELLITE IMAGERY ANALYSIS INDICATED THAT AN
ELONGATED SHORT WAVE AT 500 MILLIBARS WAS MOVING SLOWLY EASTWARD OUT
OF THE OHIO THROUGH TENNESSEE VALLEYS AND FURTHER SOUTH INTO CENTRAL
MISSISSIPPI. SHOWERS AND STORMS WERE CONTINUING TO DEVELOP TO THE
SOUTHWEST OF THE FORECAST AREA AND UP INTO MIDDLE TENNESSEE IN THE
PVA REGIONS. EXPECT THAT BREAKS IN CLOUDS/INSTABILITY AND PWAT VALUE
INCREASES THIS AFTERNOON/EVENING WILL CONTINUE TO LEAD TO AT LEAST
CHANCE POPS FOR THE FORECAST AREA INTO THE EVENING HOURS. EXPECT THAT
THE ECMWF/NAM SOLUTION INVOLVING LESSENING THE AMOUNT OF PRECIP/LOW
LEVEL MOISTURE ACROSS THE FORECAST AREA AFTER 06Z SHOULD BE THE TREND
TO FOLLOW ALONG WITH INVOLVING TONIGHTS PRECIP CHANCES. WILL CONTINUE
WITH SLIGHT CHANCE POPS DURING TONIGHTS 06Z-12Z TIME FRAME.

THERE WILL STILL BE PLENTY OF LOW LEVEL MOISTURE AVAILABLE ALONG WITH
PWAT VALUES SLIGHTLY ABOVE 1.3 INCHES BY THURSDAY AFTERNOON. AS TEMPS
WARM INTO THE MID 80S AND LIFTED INDICES LOWER TO -3 BY THE
AFTERNOON...WILL CONTINUE WITH A CHANCE POP FOR THE FORECAST AREA
INTO THURSDAY EVENING. THE LOW LEVEL SOUTHEASTERLY FLOW AND STILL
ABUNDANT MOISTURE SHOULD AGAIN RESULT IN A CHANCE POP FOR FRIDAY FOR
THE FORECAST AREA. BY 12Z SATURDAY...A COLD FRONT IS PROGGED BY THE
MODELS TO SLOWLY SHIFT SOUTHEAST THROUGH THE MIDWEST WITH CONTINUED
MAINLY AFTERNOON/EVENING STORMS POSSIBLE ACROSS OUR AREA.

WILL CONTINUE WITH CHANCE POPS FOR THE FORECAST AREA THROUGH SUNDAY
AS THE WEAKENING COLD FRONT IS PROGGED TO SLOWLY MAKE IT SOUTHWARD
THROUGH KENTUCKY AND INTO WEST TENNESSEE. HAVE UPPED PRECIP CHANCES
INTO THE LIKELY CATEGORY FOR SUNDAY DUE TO THE PROXIMITY OF THE COLD
FRONT TO THE FORECAST AREA...PWAT VALUES APPROACHING 1.5 INCHES AND
NEARLY A MODERATELY UNSTABLE AFTERNOON ATMOSPHERE. THE MODELS ARE IN
FAVORABLE AGREEMENT INVOLVING STALLING OUT THE COLD FRONT TO THE
NORTH OF THE FORECAST AREA BY BETWEEN SUNDAY AND INTO MONDAY. THE GFS
AND ECMWF MODELS ARE BOTH SIMILAR INVOLVING ALSO SLOWLY SHIFTING A
WEAK UPPER LOW AT 500 MILLIBARS SOUTHEAST INTO WEST TENNESSEE BY
TUESDAY. THE EFFECTS OF THIS UPPER SYSTEM ALONG WITH ABUNDANT LOW
LEVEL MOISTURE SHOULD CONTINUE TO RESULT IN HIGHER END CHANCE POPS
FOR THE FORECAST AREA INTO WEDNESDAY. HAVE FOLLOWED CLOSER TO THE
SLIGHTLY COOLER GFS TEMPS THROUGH THE EXTENDED FORECAST PERIODS.

TT

&&

.AVIATION...
/ISSUED 1231 PM CDT WED MAY 27 2015/
FOR 18Z TAFS...
AN UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE TENNESSEE VALLEY
TODAY AND WILL GENERATE SCATTERED SHOWERS AND THUNDERSTORMS. A LINE
OF STORMS HAS FORMED IN WESTERN MISSISSIPPI AND SHOULD ENTER THE AREA
BETWEEN 19-21Z THIS AFTERNOON. HOWEVER...A FEW STORMS COULD DEVELOP
AHEAD OF THE LINE AND AMENDMENTS WILL LIKELY BE NEEDED TO ACCOUNT
THIS. STRONG SURFACE WIND GUSTS OF 30 TO 40 MPH POSSIBLE WITH A FEW
GUSTS UP TO 60 MPH IN THE STRONGER STORMS. SMALL HAIL AND FREQUENT
LIGHTNING CAN ALSO BE EXPECTED NEAR ANY THUNDERSTORMS TODAY.

ACTIVITY IS EXPECTED TO TAPER OFF AFTER SUNSET AS WE LOSE PEAK
HEATING. A FEW SHOWERS WILL BE POSSIBLE AT BOTH TERMINALS THROUGH
03Z. PATCHY FOG/HAZE MAY DEVELOP AGAIN OVERNIGHT WITH MAINLY MVFR
CONDITIONS EXPECTED...HOWEVER...COULD SEE BRIEF PERIODS OF IFR CLOSER
TO SUNRISE THURSDAY. THUNDERSTORMS WILL BE POSSIBLE AGAIN THURSDAY
AFTERNOON ACROSS THE TENNESSEE VALLEY.

STUMPF

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    66  85  66  87 /  30  40  20  40
SHOALS        65  85  67  86 /  30  40  20  40
VINEMONT      65  83  66  84 /  30  40  20  40
FAYETTEVILLE  65  83  66  84 /  30  40  20  40
ALBERTVILLE   65  83  66  84 /  30  40  20  40
FORT PAYNE    65  82  65  83 /  40  40  20  40

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, May 27, 12:40 PM CDT, 5 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1240 PM CDT WED MAY 27 2015

ALZ001>010-016-TNZ076-096-097-281200-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1240 PM CDT WED MAY 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS POSSIBLE ACROSS THE TENNESSEE VALLEY MAINLY
THIS AFTERNOON AND EVENING. SOME STORMS COULD BE STRONG TO MARGINALLY
SEVERE WITH WIND GUSTS UP TO 60 MPH...SMALL HAIL AND LOCALLY HEAVY
RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A MORE TYPICAL SUMMER PATTERN OF SCATTERED AFTERNOON AND EARLY
EVENING STORMS WILL DEVELOP THURSDAY THROUGH SATURDAY. A GRADUAL
INCREASE IN THUNDERSTORMS IS EXPECTED ON SUNDAY AND MONDAY...AS A
STRONGER STORM SYSTEM BEGINS TO IMPACT THE AREA.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT EXPECTED AT THIS TIME. HOWEVER...TIMELY REPORTS THIS AFTERNOON
AND EVENING ARE APPRECIATED.

In the hours before

Special weather statement, May 27, 12:14 PM CDT, 5 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1214 PM CDT WED MAY 27 2015

ALZ001-271745-
LAUDERDALE AL-
1214 PM CDT WED MAY 27 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAUDERDALE COUNTY
UNTIL 1245 PM CDT...

AT 1213 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
LEXINGTON...OR 17 MILES NORTHEAST OF FLORENCE...MOVING NORTHEAST AT
40 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KILLEN...LEXINGTON...ANDERSON...WHITEHEAD...CENTER STAR...ELGIN AND
KINGTOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 3500 8721 3493 8721 3480 8743 3481 8747
      3494 8756 3501 8744
TIME...MOT...LOC 1713Z 248DEG 40KT 3490 8740

BCC
Special weather statement, May 27, 3:58 PM CDT, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
358 PM CDT WED MAY 27 2015

ALZ004-272200-
LAWRENCE AL-
358 PM CDT WED MAY 27 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAWRENCE COUNTY UNTIL 500
PM CDT...

AT 357 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES
NORTHWEST OF MOULTON...MOVING EAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MOULTON...TRINITY...COURTLAND...NORTH COURTLAND...HILLSBORO...
HATTON...CHALYBEATE SPRINGS...WHEELER...NE SMITH AND CADDO.

LAT...LON 3476 8721 3472 8713 3470 8713 3469 8711
      3456 8710 3446 8739 3461 8747
TIME...MOT...LOC 2057Z 254DEG 8KT 3455 8740

73
Local storm report, May 27, 4:38 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
438 PM CDT WED MAY 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             5 NNE MOULTON           34.54N 87.27W
05/27/2015  E1.75 INCH       LAWRENCE           AL   EMERGENCY MNGR

            GOLF BALL SIZE HAIL REPORTED.

&&

TT
Special weather statement, May 27, 5:09 PM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
509 PM CDT WED MAY 27 2015

ALZ005-007-272315-
MORGAN AL-LIMESTONE AL-
509 PM CDT WED MAY 27 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORGAN AND
SOUTHEASTERN LIMESTONE COUNTIES UNTIL 615 PM CDT...

AT 508 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
TRINITY...OR 9 MILES WEST OF DECATUR...MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DECATUR...HARTSELLE...PRICEVILLE...TRINITY...SOMERVILLE...
MOORESVILLE...BASHAM AND BELLE MINA.

LAT...LON 3448 8711 3468 8711 3468 8679 3448 8679
TIME...MOT...LOC 2208Z 256DEG 8KT 3456 8714

73
Local storm report, May 27, 5:44 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
544 PM CDT WED MAY 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             4 SSW DECATUR           34.56N 87.01W
05/27/2015  E0.88 INCH       MORGAN             AL   EMERGENCY MNGR

            NICKEL SIZE HAIL REPORTED NEAR THE INTERSECTION OF MODAUS
            ROAD AND DANVILLE ROAD IN SW DECATUR.

&&

BCC
Local storm report, May 27, 5:47 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
547 PM CDT WED MAY 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             4 SSW DECATUR           34.56N 87.01W
05/27/2015  E0.88 INCH       MORGAN             AL   TRAINED SPOTTER

            NICKEL SIZE HAIL REPORTED NEAR THE INTERSECTION OF MODAUS
            ROAD AND DANVILLE ROAD IN SW DECATUR.

&&

BCC

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 10:39 AM CDTSpecial Weather StatementHUNColbert51 min
May 27, 11:32 AM CDTSpecial Weather StatementHUNLauderdale43 min
May 27, 12:14 PM CDTSpecial Weather StatementHUNLauderdale31 min
May 27, 3:58 PM CDTSpecial Weather StatementHUNLawrence62 min
May 27, 4:16 PM CDTSevere Thunderstorm WarningHUNLawrence59 min
May 27, 5:09 PM CDTSpecial Weather StatementHUNMorgan66 min
May 27, 5:19 PM CDTSevere Thunderstorm WarningHUNLimestone, Morgan26 min
May 27, 6:03 PM CDTSpecial Weather StatementHUNLawrence42 min
May 27, 6:17 PM CDTFlash Flood WarningHUNColbert, Franklin6 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.